How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Basu Your Own Question
Dr Basu
Dr Basu, Experienced Specialist
Category: Medical
Satisfied Customers: 29251
Experience:  MD
23744323
Type Your Medical Question Here...
Dr Basu is online now
A new question is answered every 9 seconds

I am back with a question about cholosterol. For the past 8

This answer was rated:

I am back with a question about cholosterol. For the past 8 years I have been taking some kind of cholosterol medicine: Lipitor; Zetia; Vytoran; Welchol and the latest pravastatin. I have had serious side effects from them all, especially developing horrible pain in my back, to cramps in my toes and with pravastatin, loss of feeling in my right upper arm after being on and off this medicine since October 2012. When I was on the medicine, my cholosterol numbers were pretty good. January 28th, on pravastatin, cholosterol 215; Triglycerides - 85; HDL 79; LDL 119; ratio 2.7. In March when I went back to the doctor after I have the episode of no feeling in my upper arm, the dr. told me to stay off the medicine for three months and then return to take a new blood test. Off the medicine on June 16, my cholosterol was 236; Triglycerides - 72; HDL 71, LDL 151, ratio 3.3. By letter to me, my dr. told me he wants to continue to observe me off medication - doesn't say for how long. My concern is (1) being off medicine all together the cholossterol will probably continue to rise and then we will proceed to try something new to get it down? (2) I must admit I am somewhat conscientious about looking at labels for cholosterol content to the point where I am driving my family crazy. The only medicine that I took that I did not have any side effects was the Zetia but my numbers really didn't decrease. I also take Lovaza, twice a day, two pills which is probably helping. I obviously have a very low tolerance for cholosterol medicines but is it ok just to keep observing and stay off rather than try the gamete of medicines that are out there? I was always taught not to question what a doctor says but I am just so uneasy about the "wait and lets see" course he seems to be taking. What would you recommend? Thank you.
Mysticdoc :

The views expressed by me are for educational purposes only and do not establish a doctor patient relationship.

Mysticdoc :

Hi there,


I am Mysticdoc, experienced Internal Medicine Specialist.


I am here to help you with your concerns.

Mysticdoc :

I understand your concerns.

Mysticdoc :

Your LDL is above the goal range.

Mysticdoc :

The goal is around 100.

Mysticdoc :

However, you have good HDL and that is protective against the bad effects of LDL.

Mysticdoc :

THis is likely genetic in your case having high HDL.

Mysticdoc :

If you do not have any other risk factors like hypertension, heart disease, diabetes, stroke, then your current numbers are not that concerning.

Mysticdoc :

Given the severity of the side effects with statins, it is better to stay off for now as per your doctor's advice.

Mysticdoc :

Besides the statins, other cholesterol lowering agents do not offer significant benefits on cardiovascular health.

Mysticdoc :

Diet, exercise, lovaza can be continued for now.

Mysticdoc :

Niacin is another medication that may be considered if you are able to tolerate.

Mysticdoc :

Lipid profile should be checked every 6 months for monitoring.

Mysticdoc :

Usually, your cholesterol should stabilize at the current level if you continue with the healthy life style.

Mysticdoc :

But, if the LDl cholesterol does go above 170, then probably low dose statin should be considered if possible.

Mysticdoc :

Till then , observation should be ok.

Mysticdoc :

Best wishes,


Please rate the chat Good or Excellent, if you are satisfied with our conversation and do not have any further question, so that I get rewarded for my time & effort. Thank you!


Please bookmark my profile for asking further questions!
This is the link to my profile:
http://www.justanswer.com/medical/expert-mysticdoc/

Mysticdoc : The views expressed by me are for educational purposes only and do not establish a doctor patient relationship.
Mysticdoc : Hi there,
I am Mysticdoc, experienced Internal Medicine Specialist.
I am here to help you with your concerns.
Mysticdoc : I understand your concerns.
Mysticdoc : Your LDL is above the goal range.
Mysticdoc : The goal is around 100.
Mysticdoc : However, you have good HDL and that is protective against the bad effects of LDL.
Mysticdoc : THis is likely genetic in your case having high HDL.
Mysticdoc : If you do not have any other risk factors like hypertension, heart disease, diabetes, stroke, then your current numbers are not that concerning.
Mysticdoc : Given the severity of the side effects with statins, it is better to stay off for now as per your doctor's advice.
Mysticdoc : Besides the statins, other cholesterol lowering agents do not offer significant benefits on cardiovascular health.
Mysticdoc : Diet, exercise, lovaza can be continued for now.
Mysticdoc : Niacin is another medication that may be considered if you are able to tolerate.
Mysticdoc : Lipid profile should be checked every 6 months for monitoring.
Mysticdoc : Usually, your cholesterol should stabilize at the current level if you continue with the healthy life style.
Mysticdoc : But, if the LDl cholesterol does go above 170, then probably low dose statin should be considered if possible.
Mysticdoc : Till then , observation should be ok.
Mysticdoc : Best wishes,
Please rate the chat Good or Excellent, if you are satisfied with our conversation and do not have any further question, so that I get rewarded for my time & effort. Thank you!
Please bookmark my profile for asking further questions!
This is the link to my profile:
http://www.justanswer.com/medical/expert-mysticdoc/
Customer: replied 4 years ago.

Thank you for your reply. I am on Toprol XL for anxiety and my blood pressure is normal. Also, it is not always easy to eat the right foods and that is why I drive myself crazy when I eat a couple of cookies. Also, I will be traveling to Europe on vacation for two weeks and will not be able to control what I eat as I do at home. Should I be so fanatic about watching what I eat in terms of cholosterol or carb intake. Everyone I know is on cholosterol medicine to "live a longer life". I just want to be on the right track and not say "I should have done something more. Also, I see that all foods have carbs in it. What foods should I absolutely stay away from? I do try to eat fruits, not so much vegetables and less meat and more fish. What else can I do.

I understand your concerns.
Given your low risk factors the medicaton is not absolutely essential since you had side effects.
Studies have shown mediterranean diet rich in polyunsaturated fats like fish, olive oil, salads are good.
So you should avoid any saturated fat and simple carbs.
Best wishes
Customer: replied 4 years ago.

Thank you. Do you think I should mention the niacin to my dr or wait until I see him again? Also, why is everyone on cholosterol medicine? It seems it is the norm to be on one rather than not.

You can discuss niacin with your doctor over phone.
Typically, starting dose is 250 mg daily to minimize side effects flushing commonly.
Each individual's case is different.
Cholesterol medication is indicated if the benefits outweigh the risks.
These medications do have significant side effects like liver or muscle damage and others.
Hence, it should not be used indiscriminately.
Best wishes
Customer: replied 4 years ago.

Thank you very much for your helpful information. I do feel better about waiting and not taking the medication. I guess I am just one of those lucky people to get terrible side effects.

that is true.
Sometimes side effects can be blessings.
Wait and watch should be appropriate for you now.
Best wishes
Dr Basu and other Medical Specialists are ready to help you